NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 9, 12:39 AM MST, 1 hour 1 minute earlier. Its key messages:
Area forecast discussion, Dec 9, 12:39 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1239 AM MST Tue Dec 9 2025
.KEY MESSAGES...
- High confidence in the development of strong, damaging winds
across much of our foothills and east-facing mountains tonight
through Tuesday evening, with gusts 75-90 mph expected.
- Locally strong winds may spread into wind-favored lower
elevations at times Tuesday, with lower confidence. All areas
will be breezy regardless.
- Northern mountains will see on/off light mountain snow into
Wednesday.
- Another chance for a high wind event along the Front Range
mountains Wednesday night into Thursday morning.
&&
.SHORT TERM /Through Tuesday night/...
Issued at 257 PM MST Mon Dec 8 2025
Current conditions out there are reminiscent of a typical late
fall day, with temperatures hovering in the mid/upper 50's in the
plains, and around the freezing mark in our high valleys.
Nocturnal temperatures will be on the milder side with downslope
flow in place east of the Continental Divide, and ample cloud
cover over the high country. Meanwhile, areas of breezy west
winds are punctuating the landscape, of course being strongest and
most consistent above 9,000 ft where a few locations continue to
gust above 60 mph.
As we enter the overnight period, ingredients will begin to come
into better alignment to produce a steady increase in wind speeds
over our leeward mountains. By sunrise, cross-barrier flow looks
to be near 55-65 kts, with rapidly increasing east-west pressure
gradients. Everything points to a high confidence damaging wind
event for our central/northern foothills and leeward Front Range
mountains persisting well through the day Tuesday. Hi-res guidance
is all in on impressive 75-90 mph wind gusts becoming rather
widespread by early morning for these locations, and the list of
ingredients which support this is long:
- Strong cross-barrier flow: Check
- Stable layer near 600mb: Check
- Robust pressure gradients: Check, check and check! (GJT-DEN
gradients progged to peak between 16-19mb...)
- Little to no speed shear above ridgetops: Check
- Shallow moisture upstream: Check
- Consistent QG subsidence: Check
The larger question revolves around the propensity of said winds
to spread east out of the foothills and impact some of our lower
elevations. Guidance is far from convinced about this, which
certainly reduces confidence in such a scenario. Suspect that this
could be due to a lack of any pronounced critical layer aloft - a
limiting factor, no doubt. Nonetheless, it seems far-fetched for
our more wind-prone lower elevations (e.g. Highway 93 corridor) to
not see incursions of 75+ mph gusts throughout the day Tuesday,
particularly past mid-morning, just given brute force alone and
the above recipe. With that in mind, seemed prudent to
incorporate our immediately adjacent urban corridor zones into a
High Wind Watch, which also extends into northern Weld County
where there is higher confidence in gusts exceeding the
comparatively lower high wind criteria of 58 mph. It's doubtful
that a majority of lower elevations west of I-25 see such high
winds, but localized fingers are a much more distinct possibility.
Generally speaking, most areas will see gusts in the 30-50 mph
range outside of our mountains. Either way, will let the evening
shift make the ultimate decision with regard to our urban corridor
highlights. Winds should diminish in the evening for the
lowlands, and weaken below high wind criteria for higher
elevations closer to midnight Tuesday night. It's also worth
noting that elevated fire weather conditions will be in place
across our northern plains owing to the gusty winds. Snowfall was
very limited in these locations with the recent system, so fuels
there are susceptible to fire spread.
Wind aside, we're in store for a mild day Tuesday thanks to ample
compressional warming, pushing highs above 60F for a majority of
the plains. Only some persistent lenticular clouds could keep a
few foothills-adjacent locations from crossing that mark.
Additionally, we'll have occasional light snow showers in our
northern mountains with low-level moisture remaining trapped below
~600mb. These will become steadier Tuesday night as moisture
deepens, with mostly 1-4" of accumulation possible through sunrise
Wednesday across our higher mountain elevations north of I-70.
&&
.LONG TERM /Wednesday through Monday/...
Issued at 257 PM MST Mon Dec 8 2025
Light snow showers will gradually end Wednesday/Wednesday night,
with an additional 2-5" of accumulation possible, mainly in the
Park Range. The main concern for the later half of the week,
however, is the potential for another high wind event Wednesday
night into Thursday morning:
Looking at 500 mb analysis, we are progged to generally be in the
right exit region of the jet streak Wednesday night, which will
promote subsidence aloft. There is good agreement between models
of cross-barrier flow between 50-60 kts, and surface pressure
gradients of 12-14 mb from Grand Junction to Denver. With these
ingredients, confidence is building that the Front Range could see
wind gusts up to 70 mph. Cross-sections and modeled soundings
indicate that winds could peak overnight Wednesday into early
Thursday morning, with the chance of the wind-prone areas along
the foothills and adjacent plains seeing gusts up to 50 mph. Won't
be surprised if Will continue to monitor model trends for
evidence of stronger gust potential along the high county and
lower elevations (keeping an eye out for any indication of a
critical layer developing, a more stable layer at ridgetop, and
stronger pressure gradients).
With compressional heating, Thursday could be about 10-20 degrees
above normal across the plains. Exactly how warm we get will
depend on the strength and duration of the downsloping winds.
Ensemble runs have max temperatures between the high 50s to mid
60s.
Friday and into the weekend, we will see a drying trend across our
forecast area, as an upper level ridge continues to build over the
southwestern United States. There is a bit of uncertainty in
temperatures for Friday, as an arctic air mass dips into the
central and eastern part of our country. Ensemble solutions show a
large temperature spread for the plains, with max temperatures as
low as 30s-40s and as high as mid 50s. Most likely, our eastern
plains will receive the western edge of the arctic airmass and
will see high temperatures in the 40s while farther west will see
temperatures up to mid 50s. The NBM seems to have a good grasp on
this, so have opted to keep it as is for now. For the weekend,
temperatures should warm up to slightly above normal values as the
upper level ridge shifts over Colorado the weekend.
&&
.AVIATION /06Z TAFS through 06Z Wednesday/...
Issued at 1158 PM MST Mon Dec 8 2025
VFR expected throughout the TAF period. Winds will be the main
concern for the entire TAF period as the amount of variability in
the winds cannot be captured in the TAF. The majority of the night
tonight will be spent with west winds at BJC and DEN. These west
winds could gust up to 50 knots at BJC but will more likely be
sustained around 25 knots for most of the time. There will be
periods throughout tonight and during the day that winds will
briefly relax at BJC due to being on the other side of the
mountain wave rotor. During these periods, winds could be as light
as 7 knots.
Throughout the day on Tuesday, winds will be a bit more consistent
but will have periods of strong and very light speeds. Gusts
could briefly reach 60 knots at BJC but the majority of gusts will
be around 40 knots. Gusts may briefly reach 40 knots at DEN but
the majority of gusts will be around 25 knots. At Centennial,
gusts may reach 35 knots but the majority will be around 20 knots.
A cold front will move through the terminals around 04-07Z. This
will shift winds from the west to the NNE at all terminals. Gusts
could reach 25 knots behind the front.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight MST Tuesday night for
COZ033>035.
High Wind Watch from 6 AM MST Tuesday through Tuesday evening
for COZ038-039-042.
&&
SHORT TERM...BRQ
LONG TERM...MAI
AVIATION...Danielson
Hazardous weather outlook, Dec 8, 10:38 AM MST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1038 AM MST Mon Dec 8 2025
COZ030>051-091745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1038 AM MST Mon Dec 8 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
The mountains and foothills will see strengthening winds tonight,
particularly after midnight, when a High Wind Warning goes into
effect. Wind-prone locations, especially north of I-70 and east
of the Continental Divide, are expected to see gusts 65 to 85 mph
through sunrise Tuesday. Travel will be difficult for high profile
vehicles, and damage to trees and powerlines will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong winds will continue across the mountains and foothills,
peaking during the day Tuesday with maximum gusts 75 to 90 mph.
At times, some of these winds may spread into adjacent lower
elevations, especially west of I-25 near the base of the
foothills, and across northern Larimer and Weld Counties.
Light snow expected Wednesday and Thursday for the northern
mountains. Strong winds return Wednesday night into Thursday
morning, with gusts up to 75 mph possible at times across the high
country. Wind-prone areas could see gusty winds as well along the
foothills.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.